What Is The Cause of This Reddened Skin Eruption?

psoriasis rash

This 62-year-old female has been on etanercept (Enbrel) for over 1 year for treatment of psoriasis and presents with a tender eruption of 3 days duration on her right arm.

What do you suspect?

A. Herpes simplex

B. Herpes zoster

C. Insect bite reaction

D. Staphylococcal folliculitis

E. Contact dermatitis

(Answer and discussion below)

 


Diagnosis: Herpes Zoster

psoriasisThis patient was given valcyclovir 1g tid for 1 week. She was instructed to withhold her dose of etanercept for the week. She has resolution of the herpes zoster without any significant postherpetic neuralgia.

Note: 166,330 people have reported side effects to the FDA from etanercept, 106 have postherpetic neuralgia since 2005, 57% have been on etanercept less than 6 months, and 95% had been on etanercept less than 2 years. This data would suggest that individuals over the age of 50 on etanercept in the first years should be monitored for herpes zoster. However, the risk for postherpetic neuralgia is uncertain as it is unknown if the incidence noted above is any greater than would be expected.

This case study originally appeared in Consultant. 2013;53(10):734.

Reference
Di Costanzo L, Ayala F, Megna M, et al. The risk of herpes zoster in the anti-TNF-α era: a case report and review of the literature. J Dermatol Case Rep. 2013;7(1):1-4.